Solpadol 30mg/500mg Capsules

Patient Leaflet Updated 15-May-2019 | SANOFI

Solpadol Capsules

PATIENT INFORMATION LEAFLET

Solpadol 30mg/ 500mg Capsules

Codeine Phosphate and Paracetamol

Is this leaflet hard to see or read?

Phone 0845 372 7101 for help

Read all of this leaflet carefully before you start taking this medicine.

  • Keep this leaflet. You may need to read it again
  • If you have further questions, please ask your doctor or pharmacist.
  • This medicine has been prescribed for you. Do not pass it on to others. It may harm them, even if their symptoms are the same as yours.
  • If any of the side effects gets serious, or if you notice any side effects not listed in this leaflet, please tell your doctor or pharmacist.

In this leaflet:

1. What Solpadol is and what it is used for
2. Before you take Solpadol
3. How to take Solpadol
4. Possible side effects
5. How to store Solpadol
6. Further information

1. What Solpadol is and what it is used for

The name of your medicine is Solpadol 30mg/500mg Capsules (called Solpadol throughout this leaflet).

Solpadol is used to treat severe pain. Solpadol can be used in children over 12 years of age for the short-term relief of moderate pain that is not relieved by other painkillers such as paracetamol or ibuprofen alone. Solpadol contains codeine.

Codeine belongs to a group of medicines called opioid analgesics which act to relieve pain. It also contains paracetamol, another analgesic to relieve pain.

2. Before you take Solpadol

Important things you should know about Solpadol

  • Do not take for longer than your doctor tells you to.
  • Taking codeine regularly for a long time can lead to addiction, which might cause you to feel restless and irritable when you stop the capsules.
  • Taking a painkiller for headaches too often or for too long can make them worse.

Do not take Solpadol and tell your doctor if:

  • You are allergic (hypersensitive) to codeine, paracetamol or any of the other ingredients in your medicine (listed in Section 6: Further information). Signs of an allergic reaction include a rash and breathing problems.
    There can also be swelling of the legs, arms, face, throat or tongue.
  • You have severe asthma attacks or severe breathing problems.
  • You have recently had a head injury.
  • You have been told by your doctor that you have increased pressure in your head. Signs of this include: headaches, being sick (vomiting) and blurred eyesight.
  • You have recently had an operation on your liver, gallbladder or bile duct (biliary tract).
  • You are taking medicine to treat depression called MAOIs (monoamine oxidase inhibitors) or have taken them in the last 2 weeks. MAOIs are medicines such as moclobemide, phenelzine or tranylcypromine (see ‘Taking other medicines’).
  • You are an alcoholic.
  • The person going to take the capsules is under 12 years of age. Solpadol must not be given to children under 12 years of age.
  • You are under 18 years of age and have had your tonsils or adenoids removed due to obstructive sleep apnoea syndrome.
  • If you know that you metabolise very rapidly codeine into morphine.
  • If you are breastfeeding.

Do not take Solpadol if any of the above apply to you. If you are not sure, talk to your doctor or pharmacist before taking Solpadol.

Warnings and precautions

Take special care and check with your doctor before taking Solpadol if:

  • You have severe kidney or liver problems.
  • You have problems passing water or prostate problems.
  • You have a bowel problem such as colitis or Crohn’s disease or a blockage of your bowel.
  • You are elderly.
  • You are sensitive to aspirin or other medicines used for the treatment of inflammation (Non Steroidal Antiinflammatory Drugs) such as Ibuprofen.
  • You are taking a benzodiazepine.

Codeine is transformed to morphine in the liver by an enzyme. Morphine is the substance that produces pain relief. Some people have a variation of this enzyme and this can affect people in different ways.

In some people, morphine is not produced or produced in very small quantities, and it will not provide enough pain relief. Other people are more likely to get serious side effects because a very high amount of morphine is produced. If you notice any of the following side effects, you must stop taking this medicine and seek immediate medical advice: slow or shallow breathing, confusion, sleepiness, small pupils, feeling or being sick, constipation, lack of appetite.

If you are not sure if any of the above apply to you, talk to your doctor or pharmacist before taking this medicine.

Taking other medicines

Please tell your doctor or pharmacist if you are taking or have recently taken any other medicines. This includes medicines obtained without a prescription, including herbal medicines. This is because Solpadol can affect the way some other medicines work. Also, some other medicines can affect the way Solpadol works.

Other medicines and Solpadol:

Concomitant use of Solpadol and sedative medicines such as benzodiazepines or related drugs increases the risk of drowsiness, difficulties in breathing (respiratory despression), coma and may be life-threatening. Because of this, concomitant use should only be considered when other treatment options are not possible.

However if your doctor does prescribe Solpadol together with sedative medicines the dose and duration of concomitant treatment should be limited by your doctor.

Please tell your doctor about all sedative medicines you are taking, and follow your doctor’s dose recommendation closely. It could be helpful to inform friends or relatives to be aware of the signs and symptoms stated above. Contact your doctor when experiencing such symptoms.

Solpadol contains paracetamol. Do not take anything else containing paracetamol while taking this medicine.

This includes some painkillers, cough and cold remedies. It also includes a wide range of other medicines available from your doctor and more widely in shops.

Do not take this medicine, and tell your doctor, if you are taking

  • Medicines to treat depression called MAOIs (monoamine oxidase inhibitors) or have taken them in the last 2 weeks.
    MAOIs are medicines such as moclobemide, phenelzine, tranylcypromine.

Tell your doctor or pharmacist if you are taking any of the following medicines, or have taken them in the past two weeks:

  • Medicines which make you drowsy or sleepy (CNS depressants or a benzodiazepine) such as sleeping tablets, sedatives, tranquilisers, hypnotics and medicines used to treat anxiety or anaesthetics.
  • Anti-depressant medicines such as imipramine, amitriptyline, tranylcypromine, dosulepin, mirtazapine or chlorpromazine.
  • Antihistamine medicines used to treat allergies.

Tell your doctor or pharmacist if you are taking any other medicines:

  • Medicines used to thin the blood such as warfarin.
  • Chloramphenicol- an antibiotic used for infections.
  • Metoclopramide or domperidone - used to stop you feeling sick (nausea) or being sick (vomiting).
  • Colestyramine - for lowering blood cholesterol levels.
  • The oral contraceptive pill.

If you are not sure if any of the above apply to you, talk to your doctor or pharmacist before taking Solpadol.

Taking Solpadol with food and drink

You should not drink alcohol while you are taking these capsules. This is because Solpadol can change the way alcohol affects you.

Children and adolescents

Use in children and adolescents after surgery

Codeine should not be used for pain relief in children and adolescents after removal of their tonsils or adenoids due to Obstructive Sleep Apnoea Syndrome.

Use in children with breathing problems

Codeine is not recommended in children with breathing problems, since the symptoms of morphine toxicity may be worse in these children.

Pregnancy and breast-feeding

Talk to your doctor before taking these capsules if:

  • You are pregnant, think you may be pregnant or plan to get pregnant.

Do not take Solpadol and speak to your doctor if:

  • You are in the last three months of pregnancy.
  • In labour.

Do not take codeine while you are breastfeeding. Codeine and morphine passes into breast milk.

Driving and using machines

Solpadol can affect your ability to drive as it may make you sleepy or dizzy.

  • Do not drive while taking this medicine until you know how it affects you.
  • It is an offence to drive if this medicine affects your ability to drive.
  • However, you would not be committing an offence if:
    • The medicine has been prescribed to treat a medical or dental problem and
    • you have taken it according to the instructions given by the prescriber or in the information provided with the medicine and
    • it was not affecting your ability to drive safely.

Talk to your doctor or pharmacist if you are not sure whether it is safe for you to drive while taking this medicine.

Important information about some of the ingredients of your Solpadol capsules

Azorubine: This may cause allergic reactions.

Changing or stopping treatment

Long term usage of Solpadol may lead to tolerance and dependence. If you have taken regular daily doses of Solpadol for a long time, do not increase the dose or suddenly stop treatment without discussing this with your doctor.

3. How to take Solpadol

Always take Solpadol exactly as your doctor has told you. You should check with your doctor or pharmacist if you are not sure.

  • Do not take more than the recommended dose.
  • Do not take for longer than your doctor tells you to.
  • Take this medicine by mouth.
  • Swallow the capsules whole with a drink of water.

Adults: 2 capsules every 4 to 6 hours up to a maximum of 8 capsules in 24 hours. Elderly people may be prescribed a lower dose.

Children aged 16 to 18 years: 1-2 capsules every 6 hours when necessary up to a maximum of 8 capsules in 24 hours.

Children aged 12 to 15 years: 1 capsule every 6 hours when necessary up to a maximum of 4 capsules in 24 hours.

This medicine should not be taken for more than 3 days. If pain does not improve after 3 days, talk to your doctor for advice.

Children under 12 years: Solpadol should not be given to children below the age of 12 years, due to the risk of severe breathing problems.

If you take more Solpadol than you should

  • Tell your doctor or go to your nearest hospital casualty department straight away - even if you feel well. This is because of the risk of delayed, serious liver damage.
  • Remember to take any remaining capsules and the pack with you. This is so the doctor knows what you have taken.

If you have forgotten to take Solpadol

If you forget to take a dose at the right time, take it as soon as you remember. However, if it is almost time for your next dose, skip the missed dose. Do not take two doses at or near the same time. Remember to leave at least 4 hours between doses.

4. Possible side effects

As with all medicines, Solpadol can cause side effects, although not everybody gets them. The following side effects may happen with this medicine:

Important side-effects you should know about Solpadol

  • Taking a painkiller for headaches too often or for too long can make them worse.
  • Taking codeine regularly for a long time can lead to addiction, which might cause you to feel restless and irritable when you stop the capsules.

Stop taking Solpadol and see a doctor or go to a hospital straight away if:

  • You have difficulty in breathing or you feel dizzy.
  • You get swelling of the hands, feet, ankles, face, lips or throat which may cause difficulty in swallowing or breathing. You could also notice an itchy, lumpy rash (hives) or nettle rash (urticaria). This may mean you are having an allergic reaction to Solpadol.
  • You get serious skin reactions. Very rare cases have been reported.

Talk to your doctor straight away if you notice the following serious side effect:

  • Severe stomach pain, which may reach through to your back. This could be a sign of inflammation of the pancreas (pancreatitis). This is a very rare side effect.

Tell your doctor or pharmacist if any of the following side effects gets serious or lasts longer than a few days:

  • Constipation.
  • Feeling sick (nausea), being sick (vomiting).
  • Dizziness, light-headedness, drowsiness, confusion.
  • Difficulty in passing water (urine).
  • Becoming dependent on codeine.
  • You get infections or bruise more easily than usual. This could be because of a blood problem (such as agranulocytosis, neutropenia or thrombocytopenia).
  • Difficulty breathing, wheezing, tightness in the chest (bronchospasm).

Reporting of side effects

If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.

By reporting side effects you can help provide more information on the safety of this medicine.

5. How to store Solpadol

Keep this medicine in a safe place out of the sight and reach of children.

Do not use this medicine after the expiry date shown on the pack.

Store your medicine in the original packaging in order to protect from moisture.

Do not store above 25°C.

Ask your pharmacist how to dispose of medicines no longer required. Do not dispose of medicines by flushing down a toilet or sink or by throwing out with your normal household rubbish. This will help protect the environment.

6. Further Information

What Solpadol 30mg/500mg Capsules contain

  • The active substances of Solpadol 30/500 Capsules are codeine phosphate and paracetamol.
    Each capsule contains 30mg of codeine phosphate and 500mg of paracetamol.
  • The other ingredients are, maize starch, indigotine (E132), azorubine (E122), titanium dioxide (E171), gelatin, black iron oxide (E172), shellac, propylene glycol, talc and magnesium stearate.

What Solpadol 30mg/500mg Capsules look like and contents of pack

Solpadol 30mg/500mg Capsules are grey and purple printed with the word ‘SOLPADOL’ in black ink.

They come in cartons of 4, 10, 12, 24, 30, 60 and 100 capsules. Not all pack sizes may be sold.

The Marketing Authorisation Holder is

Sanofi
One Onslow Street
Guildford
Surrey
GU1 4YS
UK
Tel: 0845 372 7101

The Manufacturer is

FAMAR HEALTH CARE SERVICES MADRID, S.A.U.
Avda. Leganés
62, Alcorcón 28923 (Madrid)
Spain

This leaflet was last updated in February 2019

© Sanofi 1994-2019

11504550-10

Company Contact Details
SANOFI
Address

Sanofi, 410 Thames Valley Park Drive,, Reading, Berkshire, RG6 1PT, UK

Medical Information Direct Line

+44 (0)845 372 7101

Medical Information Fax

+44 (0)800 471 8627

Telephone

+44 (0)845 023 0441

Medical Information e-mail